Recalls announced by the FDA over the past few weeks have created confusion among patients who have been taking drugs containing valsartan and losartan. Valsartan is not a carcinogen, however many valsartan containing products have been found to contain an impurity, N-nitrosodimethylamine (NDMA), which has been linked to cancer. In addition, one lot of losartan/hydrochlorothiazide made by Sandoz pharmaceuticals was recalled recently. The losartan active pharmaceutical ingredient was found to contain N-nitrosodiethylamine (NDEA), which also is listed as a possible carcinogen, but losartan is not carcinogenic by itself.
Amlodipine and hydrochlorothiazide by themselves have not been recalled. However, combination products containing valsartan with amlodipine and/or hydrochlorothiazide, or losartan with hydrochlorothiazide have been recalled.
What patients should know:
Some products containing valsartan or losartan have recently been recalled, due to contaminants in the medications. The contaminants, NDMA and NDEA, are substances that occur naturally in certain foods, drinking water, air pollution, and industrial processes, however, they have been classified as a probable human carcinogens as per International Agency for Research on Cancer (IARC) classification. Valsartan and losartan products without the contaminants are not associated with a risk of cancer and are not part of the recalls.
Pharmacies that have dispensed medications affected by the recalls will be contacting patients who received those medications and arranging for the patient to get an equivalent product not affected by the recall. If no equivalent product is available, pharmacies will work with the patient’s doctor to obtain a different, but similar medication. Patients should call their dispensing pharmacy if they suspect they possess a medication containing valsartan or losartan that has been recalled.
Valsartan and losartan are used to control high blood pressure and heart failure. Patients who are on valsartan or losartan should continue taking their medication until an alternative is available, as the risk of harm to the patient’s health may be higher if the treatment is stopped immediately without any alternative treatment.
If patients are taking amlodipine or hydrochlorothiazide by themselves (i.e. without valsartan or losartan) those products are safe to take as they have not been recalled.